Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 359, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2011, 5:34 PM CDT for Barton County, Ellsworth County, Russell County, Kansas. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2011, 5:34 PM CDT (22:34 UTC)
- Expired
- Jul 31, 2011, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, KS, Ellsworth County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:42 PM CDT | TSTM WND DMG | Holyrood, KS | TREE LIMBS DOWNED. |
| Jul 31, 5:55 PM CDT | TSTM WND DMG | 2 Sw Holyrood, KS | SEMI-TRAILER BLOWN OFF HIGHWAY 156. |
| Jul 31, 5:57 PM CDT | TSTM WND DMG | 1 S Holyrood, KS | POWER LINES DOWNED. |
| Jul 31, 6:00 PM CDT | TSTM WND GST 64 | Holyrood, KS | |
| Jul 31, 6:01 PM CDT | TSTM WND DMG | Holyrood, KS | NUMEROUS TREES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
056 WUUS53 KICT 312234 SVRICT KSC009-053-167-312315- /O.NEW.KICT.SV.W.0359.110731T2234Z-110731T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 534 PM CDT SUN JUL 31 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS... SOUTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS... SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLYROOD...OR 14 MILES SOUTHWEST OF ELLSWORTH...AND MOVING NORTH AT 10 MPH. ANOTHER STRONG TO SEVERE STORM WAS LOCATED JUST NORTH OF CLAFLIN. * LOCATIONS IMPACTED INCLUDE... ELLSWORTH...HOLYROOD AND ELLSWORTH AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3876 9820 3852 9827 3851 9858 3876 9864 TIME...MOT...LOC 2234Z 176DEG 11KT 3858 9838 WIND...HAIL 60MPH <.75IN $$ DARMOFAL
2 follow-up statements
921 WWUS53 KICT 312250 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 550 PM CDT SUN JUL 31 2011 KSC009-053-167-312315- /O.CON.KICT.SV.W.0359.000000T0000Z-110731T2315Z/ RUSSELL KS-BARTON KS-ELLSWORTH KS- 550 PM CDT SUN JUL 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN ELLSWORTH...NORTHEASTERN BARTON AND SOUTHEASTERN RUSSELL COUNTIES UNTIL 615 PM CDT... AT 547 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST NORTH OF HOLYROOD...OR 12 MILES SOUTHWEST OF ELLSWORTH...MOVING NORTH AT 10 MPH. ANOTHER STRONG TO SEVERE STORM WAS LOCATED BETWEEN HOLYROOD AND CLAFLIN. LOCATIONS IMPACTED INCLUDE... ELLSWORTH AND ELLSWORTH AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3876 9820 3852 9827 3851 9858 3876 9864 TIME...MOT...LOC 2250Z 176DEG 8KT 3861 9838 WIND...HAIL 60MPH <.75IN $$ DARMOFAL
086 WWUS53 KICT 312315 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 615 PM CDT SUN JUL 31 2011 KSC009-053-167-312324- /O.EXP.KICT.SV.W.0359.000000T0000Z-110731T2315Z/ RUSSELL KS-BARTON KS-ELLSWORTH KS- 615 PM CDT SUN JUL 31 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELLSWORTH... NORTHEASTERN BARTON AND SOUTHEASTERN RUSSELL COUNTIES WILL EXPIRE AT 615 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE AREA. HOWEVER GUSTY WINDS TO 50 MPH WILL REMAIN POSSIBLE UNTIL 630 PM. LAT...LON 3876 9820 3852 9827 3851 9858 3876 9864 TIME...MOT...LOC 2314Z 176DEG 8KT 3866 9838 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:53 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 31, 2:53 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT SUN JUL 31 2011 .DISCUSSION... TONIGHT: ISOLD TSRA HAVE ONCE AGAIN POPPED THIS AFTERNOON...THIS TIME FURTHER N OVER PART OF CNTRL KS (MORE SPECIFICALLY RUSSELL & BARTON COUNTIES) AS SFC FRONT LIFTED SLOWLY N TO ALONG I-70 AT MID-DAY. IS ALSO CONCEIVABLE THAT ISOLD TSRA MAY POP OVER SE KS WHERE CAP IS SLIGHTLY WEAKER. BEING DIURNAL IN NATURE ANTICIPATE TSRA TO DISSIPATE BY ~10PM. MON-WED NGT: HIDEOUS HEAT BECOMES EVEN MORE SO AS STRONG(!) MASSIVE MID-UPR LVL HIGH SPREADS SLOWLY W & STRENGTHENS EVEN FURTHER AS UPR-DECK LOW MOVES SE ACROSS SRN QUEBEC. EXCESSIVE HEAT WARNING (AND OH IS IT EXCESSIVE) WILL REACH PEAK TUE AFTERNOON WITH ALL OF SC & SE KS GET TORCHED BY ~110F HIGHS. THU-SUNDAY NGT: FOCUS IS STILL ON TSRA POTENTIAL AS MID-UPR WAVE SCOOTING E OVER THE NRN PLAINS DRAGS A COLD FRONT SE TOWARD CNTRL KS WED NGT & THU. COLD FRONT WILL NOT ADVANCE TOO FAR SE AS PARENT WAVE SURGES E ACROSS UPR MS VALLEY & GREAT LAKES THU & THU NGT BUT MAY BE ENOUGH MOMENTUM TO FORCE THE COLD FRONT TOWARD SC KS THU & THU NGT. AS SUCH EXTENDED 20-25% POPS FURTHER S OVER MOST OF SC KS FROM THU TIL FRI AROUND WHICH TIME THE FRONT SHOULD RETREAT N ACROSS NRN HALF OF KS. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AFTER ISOLATED SHOWERS THIS MORNING...DAYTIME HEATING HAS DIMINISHED SOME OF THE CONVECTION. HOWEVER REDEVELOPMENT COULD OCCUR THIS AFTERNOON WITH SOME INSTABILITY IN THE AREA AND PRESENCE OF THE BOUNDARY. NOT OVERLY CONFIDENT IN CHANCES AND WITH ISOLATED NATURE THUS HAVE LEFT OUT ANY MENTION AT THIS TIME. BOUNDARY CONTINUES TO PERSIST IN RELATIVELY WEAK MANNER FROM CENTRAL INTO EASTERN KANSAS AND WESTERN MISSOURI. THIS BOUNDARY MAY PLAY GAMES WITH THE DIRECTIONAL COMPONENT TO THE WINDS THIS AFTERNOON AND EVENING BUT SHOULD CONTINUE TO REMAIN AROUND 5 TO 10 KTS THROUGH THE MAJORITY OF THE TAF PERIOD. VP && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 79 107 80 110 / 20 0 0 0 HUTCHINSON 78 107 80 110 / 20 0 0 0 NEWTON 78 107 80 110 / 20 0 0 0 ELDORADO 78 107 80 109 / 20 0 0 0 WINFIELD-KWLD 79 107 80 109 / 20 0 0 0 RUSSELL 76 105 76 103 / 20 0 0 20 GREAT BEND 76 106 77 106 / 20 0 0 10 SALINA 77 106 79 108 / 20 10 0 10 MCPHERSON 78 107 80 109 / 20 0 0 0 COFFEYVILLE 79 107 80 109 / 20 10 0 0 CHANUTE 78 104 80 109 / 20 10 0 0 IOLA 78 102 80 109 / 20 10 0 0 PARSONS-KPPF 79 105 80 109 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 31, 3:50 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT SUN JUL 31 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 350 PM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DANGEROUS HEAT INDICES WILL AFFECT THE ENTIRE AREA THROUGH EARLY EVENING. PLEASE REFER TO LATEST HEAT WARNING FOR MORE DETAILS. ISOLATED THUNDERSTORMS WILL OCCUR UNTIL LATE THIS EVENING OVER CENTRAL AND SOUTH-CENTRAL KANSAS WHERE 50 TO 60 MPH GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DANGEROUS HEAT INDICES WILL PLAGUE THE ENTIRE REGION EACH AFTERNOON AND EARLY EVENING FROM MONDAY THROUGH WEDNESDAY. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. THE EXCESSIVE HEAT WARNING MAY BE EXTENDED UNTIL LATE THURSDAY AFTERNOON...ESPCIALLY IN SOUTHEAST KANSAS WHERE HEAT INDICES OF 105 TO 108 MAY OCCUR. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS LATE TUESDAY AFTERNOON...THEN SPREAD SLOWLY SOUTHEAST OVER ALL AREAS BY THURSDAY. CONTINUING THROUGH SATURDAY...THIS ACTIVITY MAY PRODUCE GUSTS OF 40 TO 50 MPH AND LOCALLY VERY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Special weather statement, Jul 31, 4:05 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 405 PM CDT SUN JUL 31 2011 KSZ071-312130- WOODSON- 405 PM CDT SUN JUL 31 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WOODSON COUNTY... AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BUFFALO...OR 8 MILES SOUTH OF YATES CENTER. THIS STORM WAS NEARLY STATIONARY. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 31, 4:39 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 439 PM CDT SUN JUL 31 2011 KSZ082-312200- KINGMAN- 439 PM CDT SUN JUL 31 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR EASTERN KINGMAN COUNTY... AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF CHENEY...OR 14 MILES EAST OF KINGMAN. THIS STORM WAS NEARLY STATIONARY. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 31, 4:46 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 446 PM CDT SUN JUL 31 2011 KSZ071-072-095-096-312215- ALLEN-NEOSHO-WILSON-WOODSON- 446 PM CDT SUN JUL 31 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN...NEOSHO...WILSON AND WOODSON COUNTIES... AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM TORONTO TO 10 MILES NORTH OF ERIE...AND MOVING SOUTHEAST AT 5 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. DARMOFAL
Special weather statement, Jul 31, 4:54 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 454 PM CDT SUN JUL 31 2011 KSZ082-083-092-312230- KINGMAN-SEDGWICK-SUMNER- 454 PM CDT SUN JUL 31 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR EASTERN KINGMAN...SOUTHWEST SEDGWICK AND NORTHWEST SUMNER COUNTIES... AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ACROSS THE AREA. THESE STORMS WERE NEARLY STATIONARY. GUSTY OUTFLOW WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. DARMOFAL
Local storm report, Jul 31, 5:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG 1 NE HUMBOLDT 37.82N 95.42W
07/31/2011 ALLEN KS LAW ENFORCEMENT
SEVERAL LARGE TREES DOWNED WITH SOME POWER LINES DOWN
ALSO.
&&
SGSSpecial weather statement, Jul 31, 5:06 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 506 PM CDT SUN JUL 31 2011 KSZ047-048-312230- BARTON-ELLSWORTH- 506 PM CDT SUN JUL 31 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST BARTON AND SOUTHWEST ELLSWORTH COUNTIES... AT 501 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CLAFLIN...OR 20 MILES NORTHEAST OF GREAT BEND...AND MOVING NORTH AT 5 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 37 min |
| Jul 31, 2:34 AM CDT | Excessive Heat Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 5 days |
| Jul 31, 2:15 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 60 min |
| Jul 31, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 14 min |
| Jul 31, 3:36 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 24 min |
| Jul 31, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 34 min |
| Jul 31, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 48 min |
| Jul 31, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.